Alert archive / Minnesota / Beach Hazards Statements in 2020
Beach Hazards Statement 5, NWS Duluth, MN
NWS Duluth, MN issued this beach hazards statement at Jul 13, 2020, 5:26 PM CDT for Carlton County, Saint Louis County, Minnesota; Douglas County, Wisconsin. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- Jul 13, 2020, 5:26 PM CDT (22:26 UTC)
- Expired
- Jul 13, 2020, 10:00 PM CDT
- In force
- 5 hr
- Issued by
- NWS Duluth, MN
Counties Carlton County, MN, Saint Louis County, MN, Douglas County, WI
The radar
The Duluth radar (KDLH), 11 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 10.4 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1430 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
702 WHUS43 KDLH 132226 CFWDLH Coastal Hazard Message National Weather Service Duluth MN 526 PM CDT Mon Jul 13 2020 MNZ037-WIZ001-140300- /O.NEW.KDLH.BH.S.0005.200713T2226Z-200714T0300Z/ Carlton/Southern St. Louis-Douglas- 526 PM CDT Mon Jul 13 2020 ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 10 PM CDT THIS EVENING... The National Weather Service in Duluth has issued a Beach Hazards Statement, which is in effect until 10 PM CDT this evening. * LOCATIONS...Park Point and Wisconsin Point Beaches. * TIMING...This evening. * DANGEROUS SWIMMING CONDITIONS...Are expected along the Lake Superior shoreline due to high wave action and strong rip currents. * HIGH WAVE ACTION...Can make swimming difficult on days such as this. Incoming waves in rapid succession can tire a swimmer quickly. PRECAUTIONARY/PREPAREDNESS ACTIONS... Rip currents are powerful channels of water flowing quickly away from shore...which occur most often at low spots in sandbars... near shoreline structures such as peninsulas or breakwalls...and near river mouths. For additional safety information and precautions...please visit www.weather.gov/Duluth && $$ Huyck
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this beach hazards statement went out at Jul 13, 3:51 PM CDT, 1 hour 35 minutes earlier.
Area forecast discussion, Jul 13, 3:51 PM CDT, 1 hour 35 minutes before
Area Forecast Discussion National Weather Service Duluth MN 351 PM CDT Mon Jul 13 2020 .SHORT TERM...(This evening through Tuesday night) Issued at 351 PM CDT Mon Jul 13 2020 An approaching cold front will lead to developing showers and thunderstorms this evening. An upper level trough currently located over eastern Montana will continue to work its way eastward, which will help to provide additional lift. The combination of the cold front and upper level trough is expected to lead to thunderstorm development after 00z this evening. The primary mode of these storms is expected to be linear, as CAMs have been in decent agreement. However, there is the potential for some discrete convection, primarily in the southwestern portion of the CWA. A few of these storms may be severe, particularly in the Brainerd Lakes area. Main hazards include damaging winds, large hail, isolated tornadoes, and very heavy rain. Assessing the environment this evening, the ingredients for severe convection are present. 0-6 km bulk shear values are forecasted to be between 40-50 knots. MLCAPE values are expected to be between 1500-2000 J/kg. This amount of instability should help to maintain the storms, but limit the ability for large hail development. Moisture advection is expected to be plentiful as a lower level jet from the south is expected to advect a moist airmass northward. PWAT values around 1.5 inches could potentially lead to very heavy rainfall. When assessing the potential for tornadoes, the Brainerd Lakes have the most favorable environment according to SPC. 0-1 km SRH from the HRRR has been quite impressive, with over 400 m2/s2 around the time of storm development. One potential limiting factor towards tornado development would be the high LCLs, which are currently forecasted to be above 2 km. Regardless, the risk for tornadoes is still present and will be something to watch for in the storms this evening. For Tuesday, showers and thunderstorms are possible, particularly in Northwest Wisconsin. A few of these storms may become severe in the afternoon. SPC currently has most of NW WI under a marginal risk for severe storms tomorrow. Looking at the environment, shear of 40-50 knots is possible, with MLCAPE values of 500-1000 J/kg. Possible threats include damaging winds, large hail, and a few isolated tornadoes. By Tuesday evening, the showers and thunderstorms will exit the area, leading to dry conditions for Tuesday night. Temperatures tomorrow are expected to feel much more comfortable, with highs being in the mid 70s. .LONG TERM...(Wednesday through Monday) Issued at 351 PM CDT Mon Jul 13 2020 A progressive pattern will be in place for the extended period while still maintaining above normal temperatures. Overall, broadscale moisture is limited through the week, but a large plume of rich PWAT air gets advected northward by the weekend. This will set the stage for another good opportunity for stronger storms - especially since shear becomes a lot more prevalent as flow turns zonal. So, Friday through Sunday may be an active period for storms. Afterwards, a drier air mass moves in and a weak upper level ridge tries to build to our west. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1247 PM CDT Mon Jul 13 2020 VFR conditions are expected this afternoon. Cloud cover will increase this afternoon as a cold front approaches from the west. Strong thunderstorms are expected this evening, with timing being from 01z to 05z leading to possible MVFR to briefly IFR conditions. A few storms may be severe, particularly in the BRD area. Impacts include damaging winds, large hail, isolated tornadoes, and very heavy rain. Following the storms, fog is possible primarily for HIB. Showers return Tuesday morning with ceilings generally MVFR to VFR, with the chance for a few embedded thunderstorms. Severe weather is not expected tomorrow. Expect a wind shift to westerly overnight into tomorrow morning following the passage of the cold front. && .MARINE... Issued at 351 PM CDT Mon Jul 13 2020 Stronger northeast winds this evening around 10-20 knots will becoming light and variable overnight as a line of showers and storms move through associated with a cold front. A few strong storms are possible across western Lake Superior, but generally thinking storms will weaken before they reach the lake. Chances for showers and a few storms again on Tuesday across the south shore with weak west winds around 5 to 10 knots. Increasing southwest winds Wednesday and Thursday at 10 to 15 knots, with wave heights building to as high as 2 to 3 feet across parts of the north shore by Thursday. && .PRELIMINARY POINT TEMPS/POPS... DLH 62 73 54 81 / 70 60 0 0 INL 59 75 55 80 / 70 20 0 0 BRD 60 73 53 80 / 90 60 0 0 HYR 65 75 52 81 / 80 90 10 0 ASX 65 78 55 83 / 70 90 20 0 && .DLH WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. LS...None. && SHORT TERM...Unruh/JJM LONG TERM...Wolfe AVIATION...Unruh/JJM MARINE...JJM
Hazardous weather outlook, Jul 13, 2:47 PM CDT, 2 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Duluth MN 247 PM CDT Mon Jul 13 2020 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-142000- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 247 PM CDT Mon Jul 13 2020 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...This afternoon and Tonight Strong to severe thunderstorms are expected tonight. The main threats are for large hail, damaging wind gusts, isolated tornadoes, and heavy rainfall, which may lead to localized flash flooding. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms are possible Friday through Sunday. A few storms may be strong to severe. .SPOTTER INFORMATION STATEMENT... Skywarn spotters are encouraged to report hail of any size and rainfall amounts to the National Weather Service. LSZ121-140>148-142000- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- 247 PM CDT Mon Jul 13 2020 This Hazardous Weather Outlook is for portions of the Nearshore waters of western Lake Superior. .DAY ONE...This afternoon and Tonight Strong to severe thunderstorms may move over western Lake Superior after 9 PM tonight. The main threats are wind gusts of 40 knots or greater and large hail. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Strong to severe storms are possible for the South Shore waters Tuesday afternoon and early evening. There will be additional chances of thunderstorms Friday through Sunday. Wolfe More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
Nearby
Beach Hazards Statements in Minnesota, 2020Beach Hazards Statements in Wisconsin, 2020Every beach hazards statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.